Post-Intubation Care for the Critically Ill Asthmatic

    NextPrevious

    Post-Intubation Care for the Critically Ill Asthmatic

    Clinical Question – What is the best way to intubate and provide post-intubation care for the critically ill asthmatic?

    Case: 54M mhx asthma (hx of 2 intubations, last 2 months ago) presents to the cardiac room in respiratory distress. He fails nebs/steroids/mag and becomes obtunded after you trial bipap. A decision is made to intubate the patient. He is tachycardic to 110s but otherwise normotensive.

    What are the best RSI agents to intubate the asthmatic?

    1. Induction = Ketamine – 1-2 mg/kg – preferred induction agent because of bronchodilation. In the patient that is tachypneic, anxious, and is ripping off their bipap mask, you can perform a DSI before intubation.
    2. Paralysis – Rocuronium 1.2 mg/kg is the preferred choice because it allows for ~ 45 minutes of paralysis, which will allow the patient to become synchronous with the ventilator after intubation.

    The patient is now intubated. Don’t relax – your problems are actually just beginning.

    Your patient will be hypercarbic and you will have the impulse to increase the vent’s respiratory rate in order to blow off CO2. This is the wrong move, and may kill your patient.

    Physiology – 

    1. Your patient cannot expire CO2 normally due to their bronchospasm, inflammation and mucus production. Increasing their RR will decrease the time they will have to fully exhale, therefore leading to breath stacking (CO2 literally builds up in the alveoli because it be expired) and increasing their alveolar pressures, leading to a higher chance of a pneumothorax. The increased intrathoracic pressure will promote hypotension.

    How do you avoid this?

    1. Vent Settings for Obstructive Lung Disease: The goal is to give as much expiratory time as possible.
      1. Settings – AC-VC. VT 6-8 cc/kg IBW, RR – 6-8, I:E 1:4-5. Increase Inspiratory Flow Rate to Maximum. The combination of these settings will give patients maximal time to exhale. FiO2 and PEEP can be minimized because the problem is ventilation, not oxygenation. This leads to permissive hypercapnea as the steroids and nebs take their effect.
    2. Maintain Ventilator Synchrony – you need to ensure that the patient isn’t breathing faster than the vent. Look at the FTot at the top of the ventilator – this tells you the actual breaths the patient is taking. If the patient’s Ft is 22, then they’re breathing at 22 BPMs, which negates the effect of your ventilator settings.
    3. Prevent Vent Asynchrony – you’ll need to heavily sedate patients. Use an analgesia first strategy (Fentanyl/Dilaudid); add on propofol and consider precedex or midazolam as third-line if this doesn’t works. These patients may need a central line and pressors from the hypotension they get from their heavy sedation. Consider an arterial-line if you are going to be doing frequent blood gas sampling.
    4. If Sedation Fails, consider paralysis. This is beyond the scope of this pearl and is a strategy that may be pursued in the ICU. 
    5. Avoid Hyperoxia – hypoxic vasoconstriction diverts blood from lung units most affected by bronchospasm. As a result, your body naturally optimizes V/Q matching. In a hyperoxic state, the poorly ventilated bronchospastic regions are getting a ton of O2. Hypoxic vasoconstriction stops, and V/Q matching worsens because the bronchospastic areas are now participating more.
    6. Avoid AutoPEEP – your ventilator can tell you if the patient is breath stacking. Look at the flow-time curve. The solid line is autopeeping, and the dotted line is normal. If you are autopeeping, this is likely because your RR is too still too high. Continue dropping it.

    Thanks to Dr. Angela Chen for the question.

    Sources:

    1. Deranged Physiology – Ventilation Strategies for Status Asthmaticus
    2. EMCRIT – Dominating the Vent Part 2

     

    • Welcome! This is the website for the Mount Sinai Emergency Ultrasound Division. It serves as an information resource for residents, fellows, medical students and others seeking information about point-of-care ultrasound. There is a lot ofRead more

    • renal handling of water

      If you were on a tea & toast diet, how much water would you need to drink before you develop hyponatremia? I haven’t seen anyone work out the numbers before so here are my calculations. AndRead more

    • acute acidemia physiology

      As alluded to in the first post, don’t be fooled by a “normal” potassium in the setting of DKA because osmotic diuresis and H+/K+ exchange means that total body potassium is actually LOW. You all knowRead more

    • renal handling of potassium

      the first symptom of hyperkalemia is death Earlier post covered temporizing measures to counter hyperkalemia — namely, intracellular shift, increasing cardiac myocyte threshold potential. Give furosemide if the patient still urinates and consider dialysis, but then askRead more

    • bicarbonate revisited

      Previous post reviewed the safety of balanced crystalloids in hyper K. But what was up with serum bicarbonate decreasing with saline administration? This post introduces a new way of looking at the anion gap to possiblyRead more

    • hyperkalemia and balanced crystalloids

      Is it safe to give LR or plasmalyte to a hyperkalemic patient (these balanced crystalloids have 4-5 mEq/L K as opposed to 0 mEq/L K in normal saline)? Postponing the discussion of renal handling of potassium toRead more

    • hyperkalemia physiology

      You’ll likely encounter hyperkalemia on your next Resus / Cardiac shift, and you’ll instinctively treat it. But take a moment to review the fascinating physiology behind the “cocktail”! First, consider how K+ is buffered byRead more

    • Slow down your tachycardia (but not really)

      You’re sitting in resus bemoaning the departure of your most beloved attending when suddenly a patient wheels in without warning. The patient looks relatively stable but the triage RN tells you her heart rate wasRead more

    • Otitis externa: use the ear wick!

      Acute otitis externa (AOE) is a common complaint seen in pediatric as well as adult emergency departments. AOE is typically not accompanied by acute otitis media, although concurrent cases are possible. Also called “swimmer’s ear”Read more

    NextPrevious